Got Birth Control Issues? Let’s Talk About It!

As our site’s visitors have come to notice, birth control is a topic that is frequently discussed in blog posts. I don’t want to “beat a dead horse,” but I wanted to talk about my story with contraceptives. As a disclaimer, this is just my experience with birth control. Some have had great experiences, others not so much. With this post, I just wanted to raise awareness of the issues and side effects that come with using female contraceptives.

Photo by cottonbro from Pexels.com

For context, I am a cisgender, bisexual woman who is in a committed, monogamous relationship with a cisgender, pansexual man. We have been together for over four years. We decided in July 2020 to put me on birth control because we were ready to take the next step in our physical relationship. Before I went and saw my gynecologist, I had researched the different types of birth control on Planned Parenthood’s website. I was shocked by the number of options – intrauterine devices (IUDs), the pill, the Depo-Provera shot, the arm implant, and many more! I was overwhelmed, but I knew that I wanted something low maintenance. 

A couple of weeks later, I went to my gynecologist and told him that I wanted the Depo-Provera shot. For those who are unfamiliar, the Depo-Provera shot is a form of birth control administered via injection every three months. “Just so you know, you get no periods when you are getting the Depo shot,” my gynecologist told me when we were talking about the side effects. Great! No more periods! But… the one thing my gynecologist failed to tell me was the other side effects that came with the shot. One of them being a non-existent sex drive. 

Yes, you read that right. Before I started the shot, it was very easy for me to become sexually aroused. After the first dose, my sex drive quite literally disappeared. No more sexual fantasies. No more sexual desire. No more touchy. I didn’t even want my boyfriend to touch me in a non-sexual way. And this was very unusual for me. For the first six months I was on the shot, I brought this up to my gynecologist at every appointment. Every time, I would get the same response: “Don’t worry, it’s just your hormones adjusting. If it keeps getting worse, let us know.” I got so frustrated with hearing this response; it’s not like I didn’t let them know at every visit.

This quite literally almost drove my boyfriend and me apart. His love language is physical touch, and I could not provide that due to my absence of sexual desire. He did not feel loved the same way he used to, and that shattered my heart into pieces. We were growing distant emotionally and physically. We were, and still are, in a long-distance relationship, so this made things 100x harder. Over the summer, I was away on vacation for a week. Every time he called me, I felt as though it was to tell me the worst news a partner could hear: I am breaking up with you. I mean it; every time we called each other, we were on edge. Finally, I told him “We can’t keep living in fear that one person is going to break up with the other one.” So then I decided to look into the reasons behind a decreased sex drive. One of these reasons was the type of birth control I was on at the time: the Depo-Provera shot.

As soon as I discovered this, I ran to my new gynecologist to talk to her about my findings. She confirmed my suspicions, following it up with scientific reasoning of course. According to my doctor, the Depo-Provera shot contains the hormone progestin, which mimics the effects of pregnancy when used as a contraceptive. Some effects of pregnancy include a decreased sex drive and vaginal dryness, both of which I was experiencing. She then chose to prescribe me Sprintec, which is a birth control pill that contains the hormones estrogen and progesterone, which increases the amount of vaginal fluid and uterine lining to prevent pregnancy. She told me that this would help with my problems of low sex drive and vaginal dryness. 

Flash forward to today. I have been on Sprintec for three months, and I am experiencing some side effects, the biggest one being nausea. My doctor did say that this was normal for the first couple of months as my body adjusts from an increased amount of progestin to an increased amount of estrogen and progesterone. My gynecologist told me that if it doesn’t go away after the first few months to go back and see her. But besides that, I am happy to report that my sex drive is slowly increasing! I can now show my boyfriend physical affection, and we can have some sexy fun time. All of this goes to say: trust your body. You know your body best – trust it and advocate for it! By talking about our experiences with other people, on social media or otherwise, we (meaning contraception users) can teach them about the side effects that doctors don’t talk about.

2 thoughts on “Got Birth Control Issues? Let’s Talk About It!

  1. I too have suffered from birth control issues and it is definitely comforting to know others have too!

    Like

  2. I personally haven’t done much of my own research on the different side effects of different birth controls, but I was recently talking to my gynecologist about being put on the shot as well. While I know medicines can affect people differently, I find it really interesting that I have never heard about lack of sex drive as being a side effect for some birth controls. I’m surprised it is not talked about more or at least more commonly known especially considering a lot of people who are on birth control are on it for the sole purpose of sexual pleasure.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s